You are here:
- 1. Erythematosus
- 2. Advances
- 3. Tests
- 4. Care
- 5. Medications
- 6. Psychosocial Aspects
- 7. Patient Info.
- 8. Resources
Publication Date: May 2001
Revised September 2006
Lupus: A Patient Care Guide for Nurses and Other Health Professionals
Patient Information Sheet #9, Nutrition and Lupus
Good nutrition is an important part of the overall treatment plan for your lupus. A well-balanced diet provides the necessary fuel for your body to carry on its normal functions. Although there are no specific dietary guidelines for people with lupus, there are some nutrition issues that you should know about. If any of these issues become a problem for you, talk with your doctor or nurse. They will be able to provide you with additional information and can refer you to a registered dietitian if necessary.
Weight loss or poor appetite: Weight loss over the previous year is commonly reported by people who are newly diagnosed with lupus. Weight loss and poor appetite can result from the illness itself or from some medications that may cause stomach upset or mouth sores (also called mouth ulcers).
Your doctor or nurse will assess your weight loss and other related problems and suggest changes in your diet to be sure that you are eating right and have no further weight loss.
Weight gain: This may be a problem if you take corticosteroids. These drugs often increase a person’s appetite, and, unless you are careful, unwanted weight gain will occur.
Your doctor or nurse will assess your diet and other related problems and can suggest a program to help you control your weight and lose any unwanted pounds. The program will probably include a low-fat diet, exercise, and behavior modification. A registered dietitian can help you evaluate your food likes and dislikes and eating patterns and can design a diet specifically for your needs and lifestyle.
Difficulty taking medications: Several medications can cause gastrointestinal or “GI” disturbances, such as heartburn, upset stomach, nausea, vomiting, or painful mouth ulcers.
If you are having gastrointestinal problems, tell your doctor or nurse immediately. Because many of these problems are related to how and when a medication is taken, the dose or schedule can sometimes be changed to reduce or stop the unpleasant side effects. In some cases, the doctor may change the drug. Many medications can be taken with food, which helps reduce side effects. If you have mouth ulcers, liquid forms of the drugs you are taking may be available. In addition, anesthetics for use in your mouth can decrease the pain of mouth ulcers and make swallowing easier.
Osteoporosis: This is a condition in which the bones of the body become less dense and break easily. Although this condition often affects older, postmenopausal women, it can also affect anyone who takes corticosteroids for a long period of time.
Your doctor or nurse will review your medical history, treatment plan, diet, and any risk factors you may have. Measurements of your bone density may also be taken. The most widely recognized bone mineral density test is called a dual-energy x-ray absorptiometry or DXA test. It is painless—a bit like having an x ray, but with much less exposure to radiation. Recommendations to prevent or reduce the problem will probably include a diet high in calcium (1,000–1,500 mg/day) and vitamin D (100–500 mg/day) and an exercise plan that is appropriate for you. Calcium supplements may be prescribed by your doctor if the calcium in your diet is not enough.
Steroid-induced diabetes: Diabetes is a condition in which your body does not produce enough insulin to maintain a normal blood glucose (sugar) level. Long-term use of corticosteroids may cause diabetes, which must be treated in the same way as it is for other people with diabetes.
After a thorough physical and dietary exam, your doctor will probably place you on a special diet. You should consult with a registered dietitian who can help you understand the various aspects of the diet, and learn to plan your meals more easily. You may also have to take a drug to help keep your glucose levels within normal limits. For some people, a pill may be prescribed; for others, insulin given by injection may be necessary.
If you are diagnosed with steroid-induced diabetes, ask your doctor or nurse to refer you to a diabetes education program. These programs help newly diagnosed people with diabetes learn about their disease and manage their condition so that they continue to live a healthy and productive life. If a program is not available where you live, a registered dietitian should be able to give you the information you need.
Kidney disease: Because the kidneys are often affected by lupus, your doctor will probably order a variety of tests every so often to see how well your kidneys are working. If your doctor determines that your lupus has affected your kidneys, the goals for treating the problem will be to preserve as much kidney function as possible and prevent the condition from getting worse. Along with other treatment options, you may be placed on a low-sodium (salt), low-potassium, or low-protein diet. A registered dietitian can help you plan meals for these diets.
Cardiovascular disease: Cardiovascular complications of lupus include atherosclerosis and high blood pressure. Atherosclerosis is a condition in which fatty deposits build up on the inside of the arteries. These deposits can reduce or block blood flow. High blood pressure increases the risk of having a heart attack or stroke. High blood pressure can happen when lupus damages the kidneys, which help regulate blood pressure.
If your doctor determines that you have risk factors for atherosclerosis, you will probably be placed on a low-fat diet and an exercise plan. These will help you lower your blood cholesterol level and maintain a good body weight. If you have high blood pressure, you may be placed on a low-sodium diet, medication, or both. These will help reduce your blood pressure to within normal limits.